Kansas, 2008

Hail and Damaging Winds in Kansas, June 18, 2008

June 18, 2008 · NWS ICT · 25 events in 11 counties and zones

A large complex of thunderstorms developed over Northwest Kansas on the evening and overnight of June 18th, 2008. The complex of storms lead to a quasi linear convective system moving south across portions of Central and South Central Kansas, producing damaging winds along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A large complex of thunderstorms developed over Northwest Kansas on the evening and overnight of June 18th, 2008. The complex of storms lead to a quasi linear convective system moving south across portions of Central and South Central Kansas, producing damaging winds along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 9:36 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 17, 9:36 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1036 PM CDT TUE JUN 17 2008

.AVIATION...
FOR THE 06Z TAF SUITE...CONVECTION ACROSS CENTRAL NEBRASKA MAY
AFFECT PORTIONS OF CENTRAL KANSAS LATE TONIGHT...THOUGH CONFIDENCE
ON MAINTENANCE OF SEVERE IS MODEST AT BEST...DUE TO THE BETTER
INSTABILITY AND MODEST LOW LEVEL JET STAYING JUST NORTHWEST OF THE
AREA. HOWEVER WILL INCLUDE TEMPO GROUP FOR A FEW HOURS DURING
THE EARLY MORNING HOURS OF WEDNESDAY FOR KRSL AND KSLN. VCTS FOR
REST OF TAF SITES IN SOUTH CENTRAL/SOUTHEAST KANSAS FOR A FEW
HOURS EITHER SIDE OF 12Z.

EXCEPT FOR BRIEF MVFR CIGS/VSBYS MAINLY IN CONVECTION...WILL
CONTINUE WITH PREVAILING VFR THRU REST OF FORECAST PERIOD.
RELATIVELY BETTER CHANCES FOR MORE ORGANIZED CONVECTION LOOKS TO
AFFECT THE AREA ON WEDNESDAY NIGHT.

KED

&&

.PREV DISCUSSION... /ISSUED 627 PM CDT TUE JUN 17 2008/

AVIATION...
FOR THE 00Z TAF SUITE...BEST CHANCES FOR CONVECTION WILL STAY
WEST OF THE AREA THRU THE FORECAST VALID PERIOD. GENERALLY VFR
CONDITIONS...THOUGH LOW LEVEL MOISTURE IN UPSLOPE COMPONENT
FLOW MAY PROMOTE SOME PATCHY MVFR/IFR VSBYS/CIGS ACROSS PORTIONS
OF CENTRAL KANSAS EARLY WEDNESDAY MORNING.

KED

PREV DISCUSSION... /ISSUED 346 PM CDT TUE JUN 17 2008/

DISCUSSION...

FORECAST CONCERNS TODAY ARE OVERNIGHT PRECIP CHANCES AND A WARMING
TREND FOR THE END OF THE WEEKEND.

TONIGHT-WED:
WEAK HIGH PRESSURE AND NORTHWEST FLOW WILL KEEP MOST OF THE
SHRA/TSRA TO THE WEST OR SOUTHWEST OF THE AREA FOR A GOOD PORTION OF
THE NIGHT AS CONVECTION DEVELOPS ACROSS WESTERN KS AND IN THE OK
PANHANDLE. DO EXPECT THE CONVECTION OUT WEST TO EVENTUALLY PROPAGATE
TO THE SOUTH-SOUTHEAST AS THE OVERNIGHT PROGRESSES. SO COULD SEE
SOME OF THIS CONVECTION SNEAK INTO AREAS SOUTHWEST OF ICT DURING THE
EARLY MORNING HOURS ON WED. SO WILL KEEP A LOW POPS IN AREAS
SOUTHWEST OF ICT FOR THE OVERNIGHT HOURS.

WED NIGHT-THU:
THIS LOOKS LIKE THE HIGHEST CHANCES FOR A SIGNIFICANT RAINFALL FOR
MOST LOCATIONS...AS MODELS CONTINUE TO SUGGEST THAT A CONVECTIVE
COMPLEX WILL DEVELOP IN CENTRAL NEBRASKA THEN DROP SOUTH ACROSS MOST
OF THE AREA LATE WED NIGHT INTO THU AS IT SLIDES SOUTH ALONG THE
INSTABILITY AXIS. THIS COMPLEX COULD ALSO LEAD TO OUR BEST SEVERE
CHANCE OF THE WEEK...WITH MLCAPES OF 2500-3000 J/KG AND 0-3KM SHEAR
VALUES OF 30-45KTS SUGGEST A DAMAGING WIND THREAT AND CERTAINLY A
HEAVY RAINFALL THREAT WITH PRECIPITABLE WATER VALUES ALMOST 2.

COULD ALSO SEE SHRA FROM THIS COMPLEX LINGER INTO THU AS WELL
.ESPECIALLY IN SRN KS. SO WILL KEEP A SOLID CHANCE POP GOING FOR
THU AS WELL. WILL ALSO GO COOLER ON MAX TEMPS FOR THU AS LOTS OF
SHRA AND CLOUD COVER WILL KEEP TEMPS DOWN.

FRI-SAT:
NOT SURE HOW THIS TIME FRAME WILL EVOLVE AS MODELS DIFFER ON TIMING
AND STRENGTH OF IMPULSES MOVING SOUTHEAST ACROSS THE PLAINS. GFS
SHOWING ANOTHER MCS DEVELOPING OVER WRN KS LATE FRI NIGHT AND
POSSIBLY CLIPPING SOUTH CENTRAL KS LATE FRI OR EARLY SAT.  THE ECMWF
ISNT QUITE AS ROBUST WITH THIS FEATURE. SO WILL KEEP THINGS DRY FOR
NOW....BUT COULD SEE ADDING POPS WITH LATER FORECASTS.

WILL ALSO INCLUDE A SLIGHT POPS WEST OF I-135 FOR SAT NIGHT AS WELL
TO COORDINATE BETTER WITH NEIGHBORING OFFICES.

SUN-TUE:
MEDIUM RANGE MODELS CONTINUE TO SUGGEST UPPER RIDGE ACROSS THE
ROCKIES WILL DRIFT A LITTLE FURTHER TO THE EAST FOR THE END OF THE
WEEKEND WHICH WILL LEAD TO TEMPS MORE TYPICAL OF SUMMER.  THIS UPPER
RIDGE WILL ALSO LEAD TO A MINOR REPRIEVE FROM THE NOCTURNAL
CONVECTION CHANCES ACROSS THE AREA....WITH DRIER WEATHER EXPECTED TO
MOVE INTO THE AREA.  NOT COMPLETELY SURE THAT THIS TIME FRAME WILL
BE DRY FOR ALL LOCATIONS....AS GFS SHOWS A WEAK IMPULSE DIVING
SOUTH INTO ERN KS COULD LEAD TO SOME POPS FOR SUN.  BUT CONFIDENCE
IN THIS SOLUTION IS LOW SO WILL KEEP THIS DRY FOR NOW.

KETCHAM

AVIATION...
18Z TAFS...ICT/SLN/HUT/CNU/RSL...VFR CONDITIONS ANTICIPATED FOR
THE MOST PART OVER THE NEXT 24 HOURS. HOWEVER...AFTERNOON/EVENING
WESTERN HIGH PLAINS THUNDERSTORM ACTIVITY MAY EVENTUALLY AFFECT
MAINLY WESTERN AND CENTRAL PORTIONS OF KANSAS TONIGHT.
PREDICTABILITY IS LOW ON EXACTLY WHERE THIS ACTIVITY WILL
AFFECT...SO ONLY INSERTED CB WORDING FOR NOW ALL AREAS EXCEPT
CHANUTE TERMINAL.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  85  65  83 /  30  10  40  50
HUTCHINSON      63  86  64  83 /  30  10  40  50
NEWTON          62  85  64  82 /  30  10  40  50
ELDORADO        61  85  64  83 /  30  10  30  50
WINFIELD-KWLD   61  85  65  84 /  30  10  30  50
RUSSELL         60  87  64  83 /  60  10  60  50
GREAT BEND      61  87  64  84 /  30  10  60  50
SALINA          63  86  64  83 /  60  10  50  50
MCPHERSON       62  86  63  83 /  30  10  40  50
COFFEYVILLE     61  83  64  82 /  30  10  20  50
CHANUTE         60  83  63  82 /  20  10  20  40
IOLA            60  83  63  82 /  20  10  20  40
PARSONS-KPPF    61  83  64  82 /  20  10  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 17, 9:12 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT TUE JUN 17 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1012 PM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL
KANSAS LATE TONIGHT. HAIL UP TO QUARTER SIZE AND WINDS TO 60 MPH
WILL BE POSSIBLE. OTHERWISE...A FEW STRONG STORMS WILL BE POSSIBLE
ACROSS THE REST OF THE AREA...EXCEPT FAR SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
WEDNESDAY NIGHT INTO THURSDAY FOR MUCH OF THE AREA...AS A
CONVECTIVE COMPLEX MOVES SOUTHEAST ACROSS THE REGION. SOME OF THE
STORMS COULD BE SEVERE OVER CENTRAL KANSAS FOR WEDNESDAY
NIGHT...WITH DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL POSSIBLE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY BUT THE STORMS
ARE NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Jun 18, 1:05 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
205 AM CDT WED JUN 18 2008

KSZ032-180800-
RUSSELL-
205 AM CDT WED JUN 18 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 200 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF LURAY...OR 21 MILES NORTH
OF RUSSELL...AND MOVING SOUTH AT 27 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX

The radar

The Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 18, 1:18 AM CST
Where
Russell County, 0.54 mi E of Luray
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.120, -98.690

The KSNW television weather lab recorded a wind gust to 60 mph.

Thunderstorm Wind, Russell

When
June 18, 1:38 AM CST
Where
Russell County, 0.54 mi E of Luray
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.120, -98.690

The KSNW television weather lab reported the wind gust.

Thunderstorm Wind, Russell

When
June 18, 1:49 AM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Thunderstorm Wind, Russell

When
June 18, 1:50 AM CST
Where
Russell County, 1.77 mi WNW of Homer
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.857, -98.762

A semi tractor trailer truck was blown over on Interstate 70 injuring one person.

Hail, Marion

When
June 18, 2:23 AM CST
Where
Marion County, Marion
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.350, -97.020

Thunderstorm Wind, Barton

When
June 18, 2:26 AM CST
Where
Barton County, 0.69 mi SW of Great Bend Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
38.344, -98.861

Thunderstorm Wind, Rice

When
June 18, 2:40 AM CST
Where
Rice County, 5.3 mi SSW of Bushton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.450, -98.440

Thunderstorm Wind, McPherson

When
June 18, 2:45 AM CST
Where
McPherson County, 0.54 mi W of Windom
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
COOP Observer
Coordinates
38.380, -97.910

Tree limbs were blown down in town.

Thunderstorm Wind, Harvey

When
June 18, 2:50 AM CST
Where
Harvey County, 3.45 mi N of Newton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.100, -97.280

Thunderstorm Wind, Rice

When
June 18, 2:53 AM CST
Where
Rice County, Lyons
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.350, -98.200

The strong winds knocked down some small trees across town. One tree fell on a car severely damaging it.

Thunderstorm Wind, Reno

When
June 18, 3:01 AM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.150, -98.090

Thunderstorm Wind, Reno

When
June 18, 3:03 AM CST
Where
Reno County, 3.87 mi W of Buhler
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.140, -97.840

Thunderstorm Wind, Reno

When
June 18, 3:03 AM CST
Where
Reno County, 5.43 mi W of Nickerson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.150, -98.180

Thunderstorm Wind, Reno

When
June 18, 3:04 AM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.150, -98.090

Several tree limbs were down across town.

Lightning, Russell

When
June 18, 3:15 AM CST
Where
Russell County, 6.91 mi N of Gorham
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.980, -99.020

A ligthning strike set two field crude oil tanks on fire.

Thunderstorm Wind, Sedgwick

When
June 18, 3:20 AM CST to 3:27 AM CST
Where
Sedgwick County, 0.16 mi SSW of (Aao) Jabara Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
37.748, -97.222

Thunderstorm Wind, Kingman

When
June 18, 3:25 AM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.650, -98.110

Thunderstorm Wind, Reno

When
June 18, 3:35 AM CST to 3:39 AM CST
Where
Reno County, 2.14 mi SE of Cheney Res
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.750, -97.800

An off duty KSNW meteorologist reported several large trees knocked down at Cheney Lake.

Thunderstorm Wind, Reno

When
June 18, 3:35 AM CST
Where
Reno County, 3.95 mi SSE of Cheney Res
Measured
58 kt (67 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.722, -97.791

Thunderstorm Wind, Kingman

When
June 18, 3:49 AM CST
Where
Kingman County, 0.25 mi WSW of Kingman Muni Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
37.669, -98.124

Thunderstorm Wind, Sumner

When
June 18, 3:54 AM CST
Where
Sumner County, 0.55 mi E of Argonia
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.270, -97.760

The Wind gust was measured at the KSNW weather lab at Argonia Elementary School.

Thunderstorm Wind, Sedgwick

When
June 18, 3:57 AM CST
Where
Sedgwick County, Cheney
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.630, -97.780

An off duty KSNW meteorologist reported a 60 mph wind gust in Cheney.

Thunderstorm Wind, Harper

When
June 18, 4:00 AM CST
Where
Harper County, 0.55 mi W of Harper
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.280, -98.030

The strong winds knocked dowm some small tree limbs.

Thunderstorm Wind, Reno

When
June 18, 4:05 AM CST to 4:08 AM CST
Where
Reno County, 0.68 mi ESE of South Hutchinson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.028, -97.908

Strong winds caused extensive damage to a greenhouse.

Thunderstorm Wind, Sumner

When
June 18, 4:17 AM CST
Where
Sumner County, 0.88 mi NE of Milan
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.260, -97.670

Some small limbs were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114489, 114490, 114491, 114492, 114493, 114494, 114495, 114496, 114497, 114498, 114499, 114500, 114501, 114503, 114502, 114505, 114506, 114507, 114508, 114509, 114510, 114511, 114746, 114504, 114514.